Keep your eye on the ball, at all times

Based on an experience that I have had recently, I would like to advise you to question everything – we are the guardians of our children with special needs and we need to ensure that they come to no harm :

On bank holiday Friday I went to our chemist to collect Joshua’s regular prescription and the bag of drugs was noticeably heavier than usual so I queried it with the pharmacist. He explained that the hospital had changed Joshua from Time-released Epilim tablets to Epilim liquid as one of his anti-epileptic drugs. I asked why that change had been made but he could not explain and was simply following instructions that had been passed down via the local surgery. I called our Epilepsy nurse from the chemist shop but got no reply, so left a message for her to get in touch as soon as possible.

I told the pharmacist that I was not happy about the switch of formats and I would investigate, but in the meantime I had enough tablets to last me so I left the four large bottles of liquid behind. I chased the epilepsy nurse again after the Bank holiday weekend and she could not explain the change and told me that the consultant who would have made the switch was on holiday for another week! But she gave me her secretary’s telephone number and suggested that I call her, in case there were some notes on Joshua’s file. It took me two more days to speak to the secretary and even then, she could not help me, by which time, the consultant was almost back off holiday, so I asked her to ask the consultant to call me as soon as she returned.

She called me, mortified, this Tuesday morning and explained that she had been rushing before she had gone on holiday and she had made an error, for which  she apologised. She had faxed the surgery to retract her prescription change and I ought to be able to collect more Epilim tablets by Wednesday. So I went back to the Chemist yesterday lunchtime and explained what had gone on:

The pharmacist asked if she had told me about the ‘other’ mistake that she had made while rushing to go on holiday? No I replied, what?? He then told me that she had also got the dosage wrong and the first prescription had suggested 3000mg of Epilim in the morning and 1000mg at night, when Joshua’s maximum should be 2000mg all day! He had queried it , thankfully, and it had been changed but the overdose had simply been processed by the surgery and thank goodness the pharmacist had his eye on the ball.

I will be making a complaint to the Trust as the consequences of this change of format and incorrect dose could have been catastrophic, but thank goodness due to the diligence of the pharmacist and my inclination to question everything, we prevented a disaster. But I would urge you all to pay close attention to the prescriptions that you collect and to question any change from what you were expecting. we cannot assume, sadly, that our Doctors are infallible and we owe it to our children to protect them from such human errors

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s